Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 20, 2021Mifflin County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 20, 2021, 6:33 PM EDT for Mifflin County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 6:33 PM EDT (22:33 UTC)
Expired
Aug 20, 2021, 7:00 PM EDT
In force
27 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Mifflin County, PA

The radar

The State College radar (KCCX), 33 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS81 KCTP 202233
SPSCTP

Special Weather Statement
National Weather Service State College PA
633 PM EDT Fri Aug 20 2021
 
PAZ019-026-027-202300-
Huntingdon PA-Mifflin PA-Southern Centre PA-
633 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern
Huntingdon, central Mifflin and south central Centre Counties through
700 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boalsburg, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Boalsburg, Belleville, Milroy, Strodes Mills, Reedsville, Whipple Dam
State Park, Mcalevys Fort, Potters Mills, Seven Mountains, Barrville
and Tussey Mountain Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4083 7773 4080 7753 4052 7767 4061 7794
TIME...MOT...LOC 2232Z 026DEG 7KT 4071 7772 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:10 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
310 PM EDT Fri Aug 20 2021

.SYNOPSIS...
A cut off upper low will drift very slowly southeast across the
region over the next few days, reaching the Delmarva Coast
Saturday night. This weather feature, along with deep, tropical
moisture being captured from Tropical Storm Henri will likely
bring some moderate rainfall amounts of rain across the Eastern
Half of the state Saturday afternoon and night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Partly sunny conditions previling across roughtly the western
half of central PA this afternoon, while mostly cloudy skies
prevail shrink over eastern sections as the mid-high cloud
shield lifts out of central PA. Expect isold to sct shra into
this evening under the weak upper low, with just a rogue
lightning strike expected as vertical extent of storms is
limited by sfc heating/CAPE. Amounts will be light, but some
areas could see a quick tenth or two under a heavy downpour.

Aforementioned upper low will slowly drift eastward across the
state to start the weekend, leading to a good chance of showers
and isolated thunderstorms Saturday, especially in the
afternoon.

Mins tonight will range to around 60 north to the lower 70s
southeast. Areas of valley fog should be prevalent after
midnight and dissipate shortly past sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
We are still watching developments on the eventual track of now
Tropical Storm Henri, forecast to become a Hurricane by Saturday
afternoon, as it targets southern New England. Latest model
forecasts have shifted Henri's track westward into central and
eastern Long Island and up into CT and western MA...with some
outliers even farther west. This is to be expected 36 to 48
hours out, but particularly given the upper flow defined by the
weak upper low over PA within a large scale upper ridge
interacting with tropical system along the coast with a highly
amplified upper ridge over the western Atlantic. Further
adjustments are expected, which could increase eventual rainfall
to areas east of central PA

With this in mind, we are still expecting some moisture to be
drawn into eastern PA by Henri from the western Atlantic. Basin-
average rainfall amounts on the synoptically favored/western
side of Henri should be focused over the Susquehanna Valley and
points east on Saturday. WPC has a little over the eastern
third or so of the CWA in a MRGL risk for heavy rain/localized
urban/small stream flooding Saturday/Sat evening.

Localized rainfall amounts could exceed 1.00" across the
eastern half of PA, while the areal coverage of showers over the
west should be much more spotty with light amount of QPF.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Will continue to watch Henri's evolution through the rest of
this weekend, in concert with the slow eastward progression of
upper trough axis from PA towards the east coast. Henri will
make a run at southern New England and perhaps turn farther left
towards central Long Island or southern/southwestern CT. We
expect there to be an area of enhanced rainfall Saturday night
and Sunday somewhere between Henri and the gradually departing
trough axis, with this region likely to the east/northeast of
central PA, but this area can shift westward. The current
expectation is that showers will ever so slowly trudge eastward
by Sunday, with our western zones (Allegheny highlands) likely
to see improvement sooner than the Susquehanna Valley.

Early next week, in the big picture, Henri should ultimately get
swept eastward into the north Atlantic by westerlies arriving
from the Ohio Valley, with rising heights aloft over the
eastern U.S. This should lead to seasonably warm late summer
conditions, with any convective coverage isolated-widely
scattered in nature, and confined to the afternoon/early evening
hours.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Widely scattered showers may produce brief, local visby
restrictions through the remainder of the afternoon. Otherwise,
VFR should prevail. Based on latest radar trends, the eastern
3/4 of the airspace has the highest probability of an
isolated/brief shower or t-storm. Expect low VFR cumulus to fade
along with shower activity by tonight. This will set the stage
for fog/stratus development late tonight into early Saturday
morning. Model guidance remains bullish on IFR conditions
impacting the northwest 1/2 of the airspace. Used a blend of
persistence and LAMP which suggests potential for LIFR/VLIFR
conditions near or below airfield minimums during the predawn
and early morning hours Saturday. Expect low clouds and fog to
break into MVFR to low VFR cigs by midday with an increasing
chance of showers and t-storms into Saturday afternoon.

Outlook...

Sun-Wed...Restrictions possible in scattered afternoon showers
and isolated t-storms.

&&

.CLIMATE...
Daily rainfall records were broken on August 18, 2021
Altoona: 3.69" (previous was 1.24" set in 1955)
Bradford: 1.98" (previous was 1.11" set in 1973)
Johnstown: 2.01" (previous was 1.11" set in 1932)

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir/Gartner
NEAR TERM...Jurewicz/Lambert/DeVoir
SHORT TERM...Lambert/DeVoir/Fitzgerald
LONG TERM...Jurewicz
AVIATION...Steinbugl/Banghoff
CLIMATE...
Hazardous weather outlook, Aug 20, 9:23 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
923 AM EDT Fri Aug 20 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-211330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
923 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ058-059-065-066-211330-
Schuylkill-Lebanon-York-Lancaster-
923 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered afternoon thunderstorms on Saturday could produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 6:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT Fri Aug 20 2021

PAZ019-026-027-202300-
Huntingdon PA-Mifflin PA-Southern Centre PA-
633 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern
Huntingdon, central Mifflin and south central Centre Counties through
700 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boalsburg, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boalsburg, Belleville, Milroy, Strodes Mills, Reedsville, Whipple Dam
State Park, Mcalevys Fort, Potters Mills, Seven Mountains, Barrville
and Tussey Mountain Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4083 7773 4080 7753 4052 7767 4061 7794
TIME...MOT...LOC 2232Z 026DEG 7KT 4071 7772

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:50 AM EDTDense Fog AdvisoryCTPWarren7 hr
Aug 20, 7:09 PM EDTSpecial Weather StatementCTPHuntingdon36 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.